Aluminium phosphide poisoning
Acute aluminium phosphide poisoning (AAlPP) is a large, though under-reported, problem in the Indian subcontinent. Aluminium phosphide (AlP), which is readily available as a fumigant for stored cereal grains, sold under various brand names such as QuickPhos and Celphos, is highly toxic, especially when consumed from a freshly opened container. Death results from profound shock, myocarditis and multi-organ failure. Aluminium phosphide has a fatal dose of between 0.15 and 0.5 grams (0.0053 and 0.0176 oz). It has been reported to be the most common cause of suicidal death in North India.
The mortality rates from AAlPP vary from 40–80%. The actual numbers of cases may be much larger, as less than 5% of those with AAlPP eventually reach a tertiary care center. Since 1992, when aluminium phosphide became freely available in the market, it had, reportedly, overtaken all other forms of deliberate poisoning, such as organophosphorus and barbiturate poisoning in North India. In a 25 year long study on 5,933 unnatural deaths in north-west India, aluminium phosphide poisoning was found to be the major cause of death among all cases of poisonings.
Mechanism of toxicity
The toxicity of aluminium phosphide is attributed to the liberation of phosphine gas, a cytotoxic compound that causes free radical mediated injury, inhibits vital cellular enzymes and is directly corrosive to tissues. The following reaction releases phosphine when AlP reacts with water in the body:
- AlP + 3 H2O → Al(OH)3 + PH3, and
- AlP + 3 HCl → AlCl3 + PH3 (stomach)
Signs, symptoms, and diagnosis
After ingestion, toxic features usually develop within a few minutes. The major lethal consequence of aluminium phosphide ingestion is profound circulatory collapse, is reportedly secondary to these toxins generated, which lead due to direct effects on cardiomyocytes, fluid loss, and adrenal gland damage. The signs and symptoms are non-specific, dose dependent and evolve with time passing. The dominant clinical feature is severe hypotension refractory to dopamine therapy. Other features may include dizziness, fatigue, tightness in the chest, headache, nausea, vomiting, diarrhoea, ataxia, numbness, paraesthesia, tremor, muscle weakness, diplopia and jaundice. If severe inhalation occurs, the patient may develop acute respiratory distress syndrome (ARDS), heart failure, arrhythmias, convulsion and coma. Late manifestation include liver and kidney toxicities.
The diagnosis of AAlP usually depends on the clinical suspicion or history (self-report or by attendants). At some places, tablets of AlP are also referred to as “Rice Tablets” and, if there is a history of rice tablet ingestion, then it should be treated differently from other types of rice tablets that are made up of herbal products. For a Silver nitrate test on gastric aspirate, diluted gastric content can be positive.
Management and outcome
The management of AAlPP remains purely supportive because no specific antidote is exists. Mortality rates approach 60%. The role of magnesium sulfate as a potential therapy in AlP poisoning may decrease the likelihood of a fatal outcome, and has been described in many studies. After ingestion, removal of unabsorbed poison from the gut ("gut decontamination"), especially if administered within 1–2 hours, can be effective. Potassium permanganate (1:10,000) gastric lavage can decompose the toxin. All patients of severe AlP poisoning require continuous invasive hemodynamic monitoring and early resuscitation with fluid and vasoactive agents.
- Chugh, SN (1991). "Incidence & outcome of aluminium phosphide poisoning in a hospital study". The Indian journal of medical research 94: 232–5. PMID 1937606.
- Singh S, Singh D, Wig N, Jit I, Sharma BK (1996). "Aluminum phosphide ingestion—a clinico-pathologic study". J Toxicol Clin Toxicol 34 (6): 703–6. doi:10.3109/15563659609013832. PMID 8941200.
- Mathai, Ashu; Bhanu, Madhuritasingh (2010). "Acute aluminium phosphide poisoning: Can we predict mortality?". Indian Journal of Anaesthesia 54 (4): 302–7. doi:10.4103/0019-5049.68372. PMC 2943698. PMID 20882171.
- A Wahab, MS Zaheer, S Wahab, RA Khan. "Acute aluminium phosphide poisoning: an update". Hong Kong Journal of Emergency Medicine: 152.
- Siwach, SB; Gupta, A (1995). "The profile of acute poisonings in Harayana-Rohtak Study". The Journal of the Association of Physicians of India 43 (11): 756–9. PMID 8773034.
- Singh, D; Jit, I; Tyagi, S (1999). "Changing trends in acute poisoning in Chandigarh zone: A 25-year autopsy experience from a tertiary care hospital in northern India". The American journal of forensic medicine and pathology 20 (2): 203–10. doi:10.1097/00000433-199906000-00019. PMID 10414665.
- Singh, D; Dewan, I; Pandey, AN; Tyagi, S (2003). "Spectrum of unnatural fatalities in the Chandigarh zone of north-west India—a 25 year autopsy study from a tertiary care hospital". Journal of clinical forensic medicine 10 (3): 145–52. doi:10.1016/S1353-1131(03)00073-7. PMID 15275009.
- Chugh, SN; Pal, R; Singh, V; Seth, S (1996). "Serial blood phosphine levels in acute aluminium phosphide poisoning". The Journal of the Association of Physicians of India 44 (3): 184–5. PMID 9251315.
- J Assoc Physicians India
- Goel, A; Aggarwal, P (2007). "Pesticide poisoning". The National medical journal of India 20 (4): 182–91. PMID 18085124.
- Sudakin, DL (2005). "Occupational exposure to aluminium phosphide and phosphine gas? A suspected case report and review of the literature". Human & Experimental Toxicology 24 (1): 27–33. doi:10.1191/0960327105ht496oa. PMID 15727053.
- Gupta, S; Ahlawat, SK (1995). "Aluminum phosphide poisoning—a review". Journal of toxicology. Clinical toxicology 33 (1): 19–24. doi:10.3109/15563659509020211. PMID 7837309.
- Gurjar, Mohan; Azim, Afzal; Baronia, Arvindk; Sharma, Kalpana (2011). "Managing aluminum phosphide poisonings". Journal of Emergencies, Trauma, and Shock 4 (3): 378–84. doi:10.4103/0974-2700.83868. PMC 3162709. PMID 21887030.
- Mehrpour, O; Singh, S (2010). "Rice tablet poisoning: A major concern in Iranian population". Human & Experimental Toxicology 29 (8): 701–2. doi:10.1177/0960327109359643. PMID 20097728.